Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 29, NWS Albuquerque, NM

April 6, 202211 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 6, 2022, 2:48 AM MDT for 11 counties in New Mexico. It took effect at Apr 6, 2022, 2:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 2:48 AM MDT (08:48 UTC)
In effect from
Apr 6, 2022, 2:00 PM MDT
Expired
Apr 6, 2022, 7:00 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 20 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5864 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS75 KABQ 060848
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
248 AM MDT Wed Apr 6 2022

NMZ201-204-207-219-221>223-061800-
/O.NEW.KABQ.WI.Y.0029.220406T2000Z-220407T0100Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
Middle Rio Grande Valley including the Albuquerque Metro Area-
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
Central Highlands-
248 AM MDT Wed Apr 6 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MDT THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Sandia and Manzano Mountains including Edgewood, Northwest 
  Plateau, Northwest Highlands, West Central Highlands, Estancia 
  Valley, and Central Highlands.

* WHEN...From 2 PM this afternoon to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways. Areas of blowing dust may reduce visibility to less than 
  5 miles at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
2 follow-up statements
426 
WWUS75 KABQ 061757
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1157 AM MDT Wed Apr 6 2022

NMZ201-204-207-219-221>223-070100-
/O.CON.KABQ.WI.Y.0029.220406T2000Z-220407T0100Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
Middle Rio Grande Valley including the Albuquerque Metro Area-
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
Central Highlands-
1157 AM MDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Sandia and Manzano Mountains including Edgewood, Northwest 
  Plateau, Northwest Highlands, West Central Highlands, Estancia 
  Valley, and Central Highlands.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CHJ
137 
WWUS75 KABQ 070041
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
641 PM MDT Wed Apr 6 2022

NMZ201-204-207-219-221>223-070145-
/O.EXP.KABQ.WI.Y.0029.000000T0000Z-220407T0100Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
Middle Rio Grande Valley including the Albuquerque Metro Area-
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
Central Highlands-
641 PM MDT Wed Apr 6 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

24

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 5, 11:35 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 5, 11:35 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1135 PM MDT Tue Apr 5 2022

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period with gusty northwest flow, except for behind a backdoor cold
front across the eastern plains. Winds will pick back up Wednesday
afternoon across western NM and may produce areas of blowing dust
again, although vsbys are forecast to remain VFR at this time.

11

&&

.PREV DISCUSSION...310 PM MDT Tue Apr 5 2022...
.SYNOPSIS...
This afternoon's strong winds will slowly diminish during the evening
but will return Wednesday to portions of western and central New
Mexico along with critical fire weather conditions. Highs Wednesday
will be about 10-20 degrees cooler compared to Tuesdays. Northwest
winds will decrease even more on Thursday but localized critical
fire weather conditions remain possible. Widespread near to below
freezing temperatures are expected Wednesday and Thursday nights as
winds diminish. Much warmer temperatures will return for the weekend
although winds will be strengthening again. A storm system may
impact the region early next week, with another round of strong
winds area wide and potential for showers over the northern
mountains.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...

Strong to potentially damaging west to northwest winds will continue
to loft dust through the early evening hours across much of the
area. A backdoor cold front is knocking at the door of NE NM as of
this writing.  This front will continue to press south and west
through the eastern plains tonight, while the traditional segment of
the cold front will race through western and central NM. Both
segments will usher in much drier air to the area with humidity
values on Wednesday afternoon likely plummeting into the single
digits across central NM. Breezy to locally windy conditions are
expected behind both segments of the front tonight. Then, the
backdoor segment will keep winds rather mild across the plains
Wednesday afternoon, while strong northwest winds will return across
central and western NM. Winds will not be quite as strong as today,
though a few Wind Advisories will likely be needed. Much like today,
areas of blowing dust can be expected. Temperatures will not be as
warm on Wednesday in the wake of the cold front. Most areas will be
near to a few degrees below normal.

After the winds diminish Wednesday evening, and with much drier air
in place, expect temperatures to plummet. Low temperatures in the
teens to low 30s will be common, which is up to 10 degrees below
normal for early April. It will be necessary to protect any
sensitive vegetation that may have begun sprouting already.

34

LONG TERM...(THURSDAY THROUGH TUESDAY)...

Dry weather expected through the weekend. Northwest flow will remain
brisk on Thursday although not as strong as in previous days, but it
will keep temperatures several degrees cooler than normal. A warming
trend will commence Friday as northwest winds aloft weaken. Friday
appears to be the least windy day of the next 7 days. Overnight lows
Thursday and Friday mornings will range from near normal in the far
southwest portion of the forecast area to 5 to 10 degrees cooler
than normal over northern and eastern NM.

Saturday and Sunday will see westerly winds starting to ramp up,
with above normal temperatures. Forecast models start to advertise
some differences for the next system early next week. The GFS tracks
the system to the north of NM which would result in dry weather for
the region, while the ECMWF still hangs onto the potential for some
showers west and north. It does appear strong winds will return
especially Tuesday, which could be downright ugly overall if the GFS
is right, but only impact the south and east with the more southerly
track of the ECMWF. There will be a cooldown from Monday into
Tuesday though as highs drop below normal.

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS CONTINUE TODAY...
...CRITICAL FIRE WEATHER CONDITIONS RETURN WEDNESDAY ACROSS CENTRAL
AND WESTERN NM...

Deep mixing combined with a strong surface pressure gradient is
leading to strong west to northwest winds this afternoon. As
humidity values continue to fall between 10 and 15 percent, critical
fire weather conditions will remain a concern through the early
evening across all areas but the northern mountains. A cold front
will bring much drier air to the area overnight into Wednesday
morning, setting the stage for several hours of single digit
humidity values on Wednesday for much of central NM. The backdoor
segment of the front will keep wind speeds lower on Wednesday across
the east, but strong northwest winds will return for central and
western areas. Thus, the Fire Weather Watch for much of central and
western NM has been upgraded to a Red Flag Warning. The cooler
temperatures on Wednesday in the wake of the cold front will
moderate little on Thursday, but a warming trend will begin on
Friday and continue through the weekend. Less wind is in store
Thursday and Friday, though it will continue to be dry, but breezy
to windy conditions will return over the weekend. This will likely
lead to another round of widespread critical fire weather conditions,
potential persisting into Monday or Tuesday.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Wednesday for the following
zones... NMZ101-105>107-109.

&&

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.